Why the study?
Propafenone causes several cardiovascular side effects, but whether its use can induce Takotsubo cardiomyopathy is unknown.
This case report suggests a potential rare association between a single dose of propafenone and the development of Takotsubo cardiomyopathy with cardiogenic shock.
May signal propafenone-associated Takotsubo cardiomyopathy; hypothesis-generating and requires confirmation before clinical implications.
Propafenone is a class 1C antiarrhythmic drug that blocks sodium channels and is used in the treatment of arrhythmia. Because of its rapid effect on terminating paroxysmal episodes of atrial fibrillation, it can be used as a pill-in-the-pocket. In patients with structural heart disease, it is less preferred due to cardiotoxic effects in long-term use. Although propafenone use is known to cause several cardiovascular side effects, the development of Takotsubo cardiomyopathy is unknown. Propafenone toxicity at standard doses is a rare condition. Propafenone plasma concentrations may increase through inhibition of cytochrome P450 2D6 and complete inhibition of 2D6 metabolism can increase propafenone levels by up to 3 to 10 times. In this case report, we aimed to present a 37-year-old female patient who developed Takotsubo cardiomyopathy and cardiogenic shock after the first dose of propafenone use and recovered with medical treatment.
No takes yet. Share an insight, caveat, or question.
Çakan et al. (2023) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: